Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 289, NWS Columbia, SC

October 13, 20114 counties in South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Oct 13, 2011, 5:42 PM EDT for 4 counties in South Carolina; Richmond County, Georgia. It was in force for 78 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2011, 5:42 PM EDT (21:42 UTC)
Expired
Oct 13, 2011, 7:00 PM EDT
In force
78 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 82 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:43 PM EDTTSTM WND GST 0Augusta, GAPEAK WIND OF 54 MPH REPORTED BY ASOS AT AUGUSTA BUSH FIELD - AGS
Oct 13, 5:50 PM EDTTSTM WND DMG4 N Belvedere, SCTREES DOWN ON US 25 REPORTED BY HAM OPERATOR
Oct 13, 5:54 PM EDTTSTM WND DMG5 S Clearwater, SCTREES DOWN NEAR ATOMIC ROAD AND TOOLE CIR.
Oct 13, 5:54 PM EDTTSTM WND DMG7 Nw Belvedere, SCTREES DOWN NEAR MARTINTOWN RD AND WOODLAWN.
Oct 13, 5:56 PM EDTTSTM WND DMG4 Ene Clearwater, SCSHERIFF DISPATCH REPORTED TREES DOWN IN THE WARRENVILLE AND BATH AREAS.
Oct 13, 5:59 PM EDTTSTM WND DMG5 N Belvedere, SCTREE UPROOTED ON POWERLINE ON SHORTCUT RD NEAR FOX CREEK HIGH SCHOOL.
Oct 13, 6:04 PM EDTTSTM WND DMG5 Nnw Aiken, SCSHERIFF DISPATCH REPORTED TREES DOWN BETWEEN VAUCLUSE AND AIKEN.
Oct 13, 6:12 PM EDTTSTM WND DMGEdgefield, SCTREES DOWN NEAR PICKENS ST
Oct 13, 6:17 PM EDTTSTM WND DMG5 Nw Johnston, SCTREE ACROSS ROAD NEAR OLD CHAPPELLS FERRY RD AND ANNAS LN
Oct 13, 6:25 PM EDTTSTM WND DMG5 Nw Johnston, SCTREES DOWN ON ROCKY CREEK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS52 KCAE 132142
SVRCAE
GAC245-SCC003-037-065-081-132300-
/O.NEW.KCAE.SV.W.0289.111013T2142Z-111013T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
542 PM EDT THU OCT 13 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM LAKE THURMOND
  SOUTHWARD AND THROUGH THE AUGUSTA AREA. MOVEMENT WAS EAST-
  NORTHEASTWARD AT 45 MPH. SOME OF THE THUNDERSTORMS ALONG THE 
  LINE WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 60 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE AUGUSTA...NORTH
  AUGUSTA...NEW ELLENTON...JOHNSTON...JACKSON...EDGEFIELD...
  CLEARWATER...BELVEDERE...AIKEN AND GLOVERVILLE

REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...
OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3398 8219 3399 8215 3399 8205 3396 8204
      3396 8202 3414 8187 3417 8188 3418 8186
      3340 8151 3323 8173 3324 8184 3326 8192
      3354 8204 3355 8203 3357 8205 3401 8225
TIME...MOT...LOC 2140Z 270DEG 39KT 3392 8232 3315 8192

$$
RJL
2 follow-up statements
684 
WWUS52 KCAE 132203
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT THU OCT 13 2011

GAC245-SCC003-037-065-081-132300-
/O.CON.KCAE.SV.W.0289.000000T0000Z-111013T2300Z/
RICHMOND GA-EDGEFIELD SC-MCCORMICK SC-SALUDA SC-AIKEN SC-
603 PM EDT THU OCT 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR AIKEN...SALUDA...MCCORMICK...EDGEFIELD AND RICHMOND COUNTIES...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS EXTENDING FROM MCCORMICK TO NORTH
AUGUSTA. MOVEMENT WAS EAST-NORTHEASTWARD NEAR 45 MPH. THE STORMS
WILL EXTEND ALONG AN EDGEFIELD TO AIKEN LINE AROUND 615 PM.

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS. 

REPORT LARGE HAIL AND DAMAGING WINDS TO YOUR COUNTY SHERIFF...
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3398 8219 3399 8215 3399 8205 3396 8204
      3396 8202 3414 8187 3417 8188 3418 8186
      3340 8151 3323 8173 3324 8184 3326 8192
      3354 8204 3355 8203 3357 8205 3401 8225
TIME...MOT...LOC 2201Z 270DEG 39KT 3392 8205 3315 8165

$$

RJL
331 
WWUS52 KCAE 132213
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT THU OCT 13 2011

GAC245-SCC065-132219-
/O.CAN.KCAE.SV.W.0289.000000T0000Z-111013T2300Z/
RICHMOND GA-MCCORMICK SC-
613 PM EDT THU OCT 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR MCCORMICK AND RICHMOND
COUNTIES IS CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3393 8215 3396 8202 3414 8187 3416 8188
      3417 8187 3418 8186 3343 8154 3340 8174
      3339 8180 3366 8204 3390 8215
TIME...MOT...LOC 2209Z 270DEG 39KT 3392 8194 3315 8155

$$

SCC003-037-081-132300-
/O.CON.KCAE.SV.W.0289.000000T0000Z-111013T2300Z/
EDGEFIELD SC-SALUDA SC-AIKEN SC-
613 PM EDT THU OCT 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR AIKEN...SALUDA AND EDGEFIELD COUNTIES...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS EXTENDING THROUGH CENTRAL EDGEFIELD
COUNTY SOUTHWARD THROUGH THE CITY OF AIKEN. MOVEMENT WAS EAST-
NORTHEASTWARD NEAR 45 MPH. 

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS. 

REPORT LARGE HAIL AND DAMAGING WINDS TO YOUR COUNTY SHERIFF...
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3393 8215 3396 8202 3414 8187 3416 8188
      3417 8187 3418 8186 3343 8154 3340 8174
      3339 8180 3366 8204 3390 8215
TIME...MOT...LOC 2209Z 270DEG 39KT 3392 8194 3315 8155

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:22 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 13, 4:22 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT THU OCT 13 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND DRIER AIR
WILL BUILD INTO THE AREA FRIDAY AND SATURDAY WITH PLENTY OF
SUNSHINE. DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK THEN
ANOTHER FRONT COULD BRING THE CHANCE FOR THUNDERSTORMS DURING THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF
THE FORECAST AREA DURING THE EVENING. THE STORMS WERE FAST
MOVING. THIS MOVEMENT WITH WEAK INSTABILITY SUPPORT STRONG WIND
GUSTS WITH SOME OF THE THUNDERSTORMS. CONVERGENCE AHEAD OF THE
COLD FRONT AND LIFT ASSOCIATED WITH A NEGATIVE TILT UPPER-LEVEL
TROUGH WERE SUPPORTING THE SHOWERS. THIS SUPPORT WILL SHIFT EAST
OF THE FORECAST AREA LATE TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT
HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY BEHIND TONIGHTS
COLD FRONT. GUSTY WINDS ARE EXPECTED BEHIND THE COLD FRONT ON
FRIDAY. NAM BUFKIT INDICATES 20 TO 25 MPH SURFACE GUSTS POSSIBLE
TO MIX DOWN FROM 30 TO 50 MPH WINDS ALOFT. WINDS MAY GUST HIGHER
ACROSS AREA LAKES AND WILL BE MONITORED FOR POSSIBLE LAKE WIND
ADVISORY TO BE ISSUED FOR TOMORROW. HIGH TEMPERATURES FRIDAY AND
SATURDAY ARE EXPECTED TO BE 5-10 DEGREES ABOVE NORMAL REACHING THE
UPPER 70S TO LOW 80S UNDER SUNNY SKIES. DEWPOINT TEMPS WILL LOWER
INTO THE 40S FRIDAY AND SATURDAY SO OVERNIGHT TEMPS WILL RANGE 10
TO 15 DEGREES BELOW NORMAL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE BEGINNING OF THE EXTENDED FORECAST FEATURES GENERALLY ZONAL FLOW
ALOFT AND HIGH PRESSURE AT THE SURFACE...RESULTING IN CONTINUED
DRY WEATHER AND SEASONABLE TEMPERATURES. UPPER-LEVEL RIDGING ALONG
THE WEST COAST AND INTER-MOUNTAIN WEST BY TUESDAY RESULTS IN
DOWNSTREAM TROUGHING OVER THE MIDDLE PART OF THE COUNTRY. THE
GFS/ECMWF ARE IN GENERAL AGREEMENT WITH THIS SCENARIO BUT DIFFER
ON TIMING AND DEPTH OF THE TROUGH AS IT PUSHES INTO THE FORECAST
AREA. 12Z GFS NOW A LITTLE FASTER AND DEEPER/FARTHER SOUTH WITH
THE CLOSED UPPER TROUGH THAN 00Z EURO MODEL.

WITH MODELS REMAINING IN RELATIVE AGREEMENT HAVE INCREASED POPS TO
CHANCE FOR THUNDERSTORMS. SURFACE MOISTURE WILL INCREASE MONDAY
AND TUESDAY AS A SOUTHERLY FLOW DEVELOPS. IF THE UPPER TROUGH DOES
IN FACT AMPLIFY AS SUGGESTED BY THE MODELS A STRONG COLD FRONT
WILL MOVE ACROSS THE SOUTH EAST US MID NEXT WEEK. MODELS/HPC
GUIDANCE INDICATE A COLD/DRY AIRMASS WILL FILTER IN BEHIND THE
FRONT FOR THURSDAY. HIGHS MAY ONLY REACH INTO THE 60S THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MOSTLY CLOUDY SKIES CURRENTLY IN PLACE...WITH LITTLE RETURNS ON
RADAR. CIGS CONTINUING TO GRADUALLY TREND HIGHER WITH DIURNAL
HEATING. FRONT AND UPPER ENERGY TO MOVE THROUGH THIS EVENING AND
PROVIDE A SHOWER CHANCE...ALONG WITH A SLIGHT CHANCE OF THUNDER.
FOR NOW...WILL CONTINUE TO HANDLE PRECIP CHANCE WITH VCSH...AND
INCLUDE A CB CLOUD GROUP FOR THIS EVENING. CURRENTLY WATCHING A
BATCH OF SHOWERS AND A FEW THUNDERSTORMS MOVING RAPIDLY EAST INTO
WEST CENTRAL GA. IF THIS ACTIVITY HOLDS TOGETHER...IT APPEARS IT
WOULD REACH DNL/AGS AROUND 23Z. WILL AMEND A LITTLE LATER IF/WHEN
CONFIDENCE OF PRECIP AFFECTING TAF SITES WARRANTS. EXPECT
CLEARING TO TAKE PLACE LATE TONIGHT OR EARLY FRIDAY. BREEZY
CONDITIONS MAY DEVELOP FRIDAY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Oct 13, 4:56 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT THU OCT 13 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-142100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
456 PM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WEST WINDS WILL INCREASE TO AROUND 20 KNOTS FRIDAY WITH GUSTS UP
TO 25 KNOTS. A LAKE WIND ADVISORY MAY BE NEEDED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Oct 13, 4:31 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT THU OCT 13 2011

GAZ040-063>065-077-SCZ018-025-026-030-035-132145-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-SALUDA-
431 PM EDT THU OCT 13 2011

...STRONG WINDS WILL MOVE INTO PARTS OF THE CENTRAL SAVANNAH RIVER
AREA...

RADAR SHOWED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE CENTRAL
SAVANNAH RIVER AREA BETWEEN 500 PM AND 800 PM. EXPECT WIND GUSTS AROUND
40 MPH WITH SOME OF THE THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS
AND OCCASIONAL LIGHTNING.

BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE READY TO TAKE COVER.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

&&

LAT...LON 3366 8250 3398 8265 3408 8247 3407 8233
      3398 8230 3402 8224 3396 8202 3408 8191
      3312 8141 3315 8155 3309 8160 3304 8154
      3291 8176 3294 8188 3291 8209 3281 8216
      3282 8230 3323 8224 3335 8255 3361 8265
TIME...MOT...LOC 2028Z 234DEG 14KT 3348 8237

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:31 PM EDTSpecial Weather StatementCAEEdgefield, McCormick74 min
Oct 13, 4:52 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, McCormick68 min
Oct 13, 6:20 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Newberry, Saluda70 min
Oct 13, 7:01 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Newberry, Orangeburg, Richland74 min
Oct 13, 7:29 PM EDTSpecial Weather StatementCAEBamberg61 min
Oct 13, 7:39 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster, Lee, Sumter81 min
Oct 13, 7:45 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Fairfield, Kershaw, Lancaster and 3 more75 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.